Pharmaceutical

Medical staple system recalled after reports of heart tears, bleeds

heart rhythm 250x251 Medical staple system recalled after reports of heart tears, bleedsThe TigerPaw System II surgical staple used to close tissue in the left atrial appendage of the heart is being recalled because of a defect that can prevent the staple from completely closing, which can cause tears and/or bleeding in the left atrial wall of the heart. The medical staple system recall was initiated by the distributor, Maquet Medical Systems, which had received 51 reports of adverse events and one death related to this defect.

The TigerPaw II System is used for left atrial appendage occlusion in heart procedures when the surgeon is able to see the heart without assistance from a camera, endoscope, or other viewing technologies.

TigerPaw II Systems are made by LAAx and were distributed April 1, 2013, through March 23, 2015, throughout the United States, Australia, Bahrain, Belgium, Czech Republic, Denmark, Finland, Germany, Hong Kong, Ireland, Israel, Italy, the Netherlands, Norway, Poland, Qatar, Slovenia, Spain, Saudi Arabia, Sweden, Switzerland, Turkey, and the United Kingdom. A total of 4,154 TigerPaw II Systems are in circulation and all are affected by the recall.

Health care facilities that received the devices have been sent a “Urgent Medical Device Recall (Removal) Immediate Action Required” letter, informing them of the recall. Those with the devices have been asked to remove, quarantine and place them in a secure location.

The recall is listed as a Class I, which is the most serious type of recall because the Food and Drug Administration (FDA) has determined that there is a reasonable likelihood of serious health consequences or death if the medical device remains in use.

Any adverse events or side effects associated with this device defect should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Sources:
FDA
MedScape